Ask a doctor

I had Juvederm Voluma injected in the eye troughs a week ago and had extreme pain and numbness. Is this normal?

I was prescribed a medrol pack and pain has subsided somewhat but I still have numbness in the left cheek and upper left lip area.

Doctor Answers (5)

Numbness after Voluma injection

+1
  • Your description suggests that the Voluma was injected into or near the infra-orbital nerve and near the artery and vein.
  • Whether the nerve will recover is hard to predict - probably.
  • It may take months.
  • When having any injection in or near the eyes, I believe it is imperative you are treated only by a physician and one with experience and training in the eye -- these specialists include Board Certified Plastic Surgeons, Ophthalmologists and Facial Plastic Surgeons. Best wishes.


Atlanta Plastic Surgeon
4.5 out of 5 stars 18 reviews

Pain and numbness after Voluma in tear trough

+1
Extreme pain and numbness that gets somewhat better within a day suggests pressure on a nerve from large volume injections or from very firm fillers, like Voluma, next to or near a nerve.

When i have seen patients who have these symptoms after injections elsewhere, the severe pain resolved overnight but tingling persisted for a week or more.  I hope this will be your experieince as well. But a small amount of hyaluronidase at the site where the Voluma is pressing on the nerve should provide quick relief, and may be advisable if the pain and some of the numbness do not resolve within hours after onset.

Sheryl D. Clark, MD
New York Dermatologist
5.0 out of 5 stars 5 reviews

Pain and numbness after injection with Voluma should get better

+1
What cause your pain and numbness is that the injector touched the trigeminal nerve, also known as V2. It will take a little while to recover but it should resolve in a few weeks. This is another reason that cannulas should be used instead of needles. They are less likely to cause trauma to this nerve. Steve Weiner, MD. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

You might also like...

Pain during voluma injection

+1
This is not a common occurrence but it has been reported.  You need to be followed by your provider.  Make sure you return to them or are otherwise seen again by a qualified and reputable physician.

Roxanne Sylora, MD
Orlando Plastic Surgeon
5.0 out of 5 stars 4 reviews

Extreme pain and numbness after Voluma

+1
Voluma is really not meant to go into the tear troughs, but based on your issues I actually assume you had it more in the cheek region which is where it is supposed to be used. With that being said, your injector possibly could have hit a nerve when injecting. It's not dangerous and it will fix itself over time, but it can cause some pain (like little shocks) and some numbness at first. It will be ok, but you need to give it some time.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.